Hail, Kingman
- When
- March 24, 1:13 AM CST to 1:14 AM CST
- Where
- Kingman County, Zenda
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.450, -98.280
Delayed report. Time was estimated by radar.
Strong storms moved across South Central KS producing marginally severe sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong storms moved across South Central KS producing marginally severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 10:11 PM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1111 PM CDT Mon Mar 23 2020 .SHORT TERM...(This evening through Wednesday) Issued at 320 PM CDT Mon Mar 23 2020 Water vapor imagery shows shortwave energy approaching the Desert Southwest region with a broad area of return flow over the Plains. Warm front is currently situated just south of the Red River. Shortwave is expected to continue tracking east tonight and will be approaching the OK/TX Panhandle by around 06z. In response to this wave, 850-700mb moisture transport will quickly ramp up after 00z over western KS and will shift over south central KS by 06-09z. Elevated instability will also increase after dark with RAP/NAM forecasting around 1000-1500J/kg of CAPE above 850mb. Mid level lapse rates look to be fairly impressive with 700-500mb rates in the 8-9c/km range, with the higher values over southern portions of the forecast area. Definitely won't be lacking shear tonight with 1-6km bulk shear values around 50kts. So not much has changed since last forecast package with storms expected to be moving into western flank of forecast area around midnight with this activity quickly shifting southeast into the pre-down hours Tue. Hail still looks like the main threat with severe hail a good bet. Previous forecaster mentioned golf ball hail possible with the more intense storms and this continues to look reasonable. By 12z Tue, what is left of the overnight storms should be exiting southeast KS. Upper pattern is expected to remain zonal even behind this impulse which will allow above normal temps to overspread the area Tue. Warm-up will continue into Wed as return flow increases ahead of our next shortwave which will be coming onshore Wed night. .LONG TERM...(Thursday through Monday) Issued at 320 PM CDT Mon Mar 23 2020 By 12z Thu, another shortwave trough will be coming onshore over southern CA with a cold front extending across northern MO into northern KS. Will introduce pops back into the forecast Thu night as mid level theta-e advection increases with the cold front across southeast KS also being a possible focus for convection. After the Thu time frame some significant differences start to show up in the medium range models. The ECMWF lifts the shortwave out slightly faster and further north compared to the GFS. The ECMWF would bring decent snow chances to eastern Nebraska into northern KS. Meanwhile, the GFS leaves it as more of an open wave and would result in decent rain/snow chances for Fri night into Sat morning. Confidence is high in cooler temps for Fri into Sat behind the departing shortwave. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1112 PM CDT Mon Mar 23 2020 Scattered to numerous showers and thunderstorms will continue to develop and move east-southeastward across much of the area overnight, lingering into mid-morning across southeast Kansas. Severe storms with primarily a hail risk is the main concern across southern Kansas. Otherwise, IFR cigs will develop over most of the area into Tuesday morning before improving to higher end MVFR or VFR during Tuesday afternoon. Lower vsbys in heavy rain and some transient fog to IFR category can also be expected, though relatively brief. Easterly surface winds will back around to the north-northeast as the surface low moves eastward across northern Oklahoma. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 64 45 73 / 90 10 0 0 Hutchinson 46 65 44 73 / 90 10 0 0 Newton 47 63 43 71 / 90 20 0 0 ElDorado 48 63 44 72 / 90 20 0 0 Winfield-KWLD 51 66 45 75 / 90 20 0 0 Russell 43 64 43 74 / 80 10 0 0 Great Bend 44 65 44 75 / 80 10 0 0 Salina 46 61 44 73 / 80 20 0 0 McPherson 46 63 43 71 / 90 10 0 0 Coffeyville 53 65 43 73 / 90 40 0 0 Chanute 49 62 43 71 / 90 50 0 0 Iola 49 61 42 71 / 80 50 0 0 Parsons-KPPF 51 64 43 72 / 90 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 406 PM CDT Mon Mar 23 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241800- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 406 PM CDT Mon Mar 23 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms are likely for late tonight with the primary hazard being large damaging hail, mainly affecting locations south of a Great Bend to McPherson, to Cottonwood Falls line. The strongest storms will be capable of producing dime to golf ball sized hail, and 45 to 55 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms could linger into the early morning hours across southeast Kansas Tuesday morning. Thunderstorms are possible again for Thursday night through Friday night across parts of south central and southeast Kansas. There is some uncertainty with timing and track of this weather system, however a few strong storms could be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 112 AM CDT Tue Mar 24 2020 KSZ067-240700- Reno KS- 112 AM CDT Tue Mar 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Reno County in south central Kansas... * Until 200 AM CDT. * At 111 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northeast of Pretty Prairie...moving northeast at 30 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Haven, Yoder and Cheney Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 AM CDT for south central Kansas. LAT...LON 3808 9770 3778 9770 3780 9807 3792 9810 TIME...MOT...LOC 0612Z 245DEG 28KT 3786 9797 Martin
Special Weather Statement
National Weather Service Wichita KS
144 AM CDT Tue Mar 24 2020
KSZ082-240745-
Kingman KS-
144 AM CDT Tue Mar 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Kingman County in south central Kansas...
* Until 245 AM CDT.
* At 142 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Isabel...moving east at 40 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Kingman, Nashville, Willowdale, Zenda, Spivey, Cleveland, Rago and
Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.
LAT...LON 3739 9846 3757 9847 3761 9846 3773 9812
3773 9807 3739 9805
TIME...MOT...LOC 0643Z 257DEG 35KT 3743 9861
MartinThe Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 07:14 UTC.
2 hail. Local standard time, as filed.
Delayed report. Time was estimated by radar.
The report was relayed to NWS via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883173, 883175.